Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Charleston, WV

April 5, 2017Carter County, Greenup County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2017, 9:07 PM EDT for Carter County, Greenup County, Lawrence County, Kentucky. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 9:07 PM EDT (01:07 UTC)
Expired
Apr 5, 2017, 10:00 PM EDT
In force
53 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:42 PM EDTTSTM WND DMG1 Nw Fallsburg, KYTREES DOWN IN THE FALLSBURG AREA
Apr 5, 9:50 PM EDTTSTM WND DMG1 W Grayson, KYSEVERAL TREES DOWN THROUGHOUT CARTER COUNTY.
Apr 5, 10:10 PM EDTTSTM WND DMGOlive Hill, KYSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS51 KRLX 060107
SVRRLX
KYC043-089-127-060200-
/O.NEW.KRLX.SV.W.0029.170406T0107Z-170406T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
907 PM EDT WED APR 5 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greenup County in northeastern Kentucky...
  Northwestern Lawrence County in northeastern Kentucky...
  Carter County in northeastern Kentucky...

* Until 1000 PM EDT

* At 906 PM EDT, a severe thunderstorm was located over Ramey, or
  near Morehead, moving east northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
  Park, Load, Webbville, Denton, Gesling, Oldtown, Rush, Carter,
  Grahn, Hopewell, Brushart, Willard, Hitchins, Warnock, Soldier and
  Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
179.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3834 8323 3843 8323 3855 8310 3866 8305
      3839 8281 3837 8282 3835 8278 3824 8279
      3824 8274 3826 8270 3819 8264 3814 8291
      3817 8292 3817 8298 3820 8301 3818 8305
      3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 0106Z 250DEG 48KT 3820 8353 

HAIL...0.75IN
WIND...60MPH
 
$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:55 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 5, 7:55 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
755 PM EDT Wed Apr 5 2017

.SYNOPSIS...
Strong upper low/frontal system with a severe weather threat
this evening and tonight over the western zones. Wrap around
rain showers with mountain snow to end the work week. High
pressure for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 745PM Wednesday...Forecast remains on track with main line
of storms entering our region between 00Z and 01Z. Storms are
weakening as it enters drier air, but with that said, we will
likely have some issues due to strong winds with this line.

As of 6PM Wednesday...
Slightly tweaked PoP with the arrival of convection later
tonight. The HRRR seams to have a fairly good handle on the
current location and progression of the convection and it brings
storms into the Ohio Valley just a tad faster than the previous
forecast indicated. Have the line entering our border with ILN
between 00Z and 01Z and then bring in Cat PoP by 02Z. This is
about an hour or so faster than the previous forecast.

There is still some concern for possible severe weather for our
SE Ohio and KY Counties and we will just have to watch and see
how the storms hold together over the next couple hours. Strong
winds will be the main threat.

As of 200 PM Wednesday...

A lobe of warm, moist air nosing into central KY analyzed on
mesoscale surface analysis will set the stage for a variety of
significant and potentially severe weather this evening into the
overnight hours. The greatest likelihood of severe remains
toward the western portions of our CWA. As of 18z, a cumulus
field has initiated across eastern Kentucky.

Favorable wind profiles and high shear continue to support at
least a chance of strong to severe thunderstorms - especially
in the western half of the CWA. Damaging winds, tornadoes, and
hail all continue to be threats. 600-800 J/kg of CAPE developing
this afternoon and its concurrence with LL forcing this evening
will dictate storm development. The main line of convection
accompanying/slightly ahead of the cold front will enter our
OH/KY areas between 00-02z this evening. The greatest threat for
severe weather will be where instability and high shear
intersect with frontal lift. One caveat to the severe potential
would be a late frontal arrival with waning instability. Storms
will weaken as the line pushes through the mountains around 09z
tomorrow morning. During the mid-morning hours, a second area
of storms along the front itself may form in the wake of the
main line in central WV and has the potential for some gusty
winds and graupel.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM Wednesday...

Much cooler, and windy Thursday night into Friday, with upslope snow
showers throughout the period. Still looking at light accumulations
possible across the higher terrain counties, but concern still
remains as to how much will actually accumulate versus melt due to
recent warm temperatures. In addition, rather gusty winds will take
hold across the area on Thursday night and Friday, with strong llj
and tight pressure gradient across the region. May need a wind
advisory across the higher terrain counties to account for this, or
even a winter weather advisory to account for the snow showers with
occasional low vsbys in wind. Will allow future shifts to handle
this situation, as current severe weather threat more pressing at
this moment.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 PM Wednesday...

Drying trend takes hold over the weekend as high pressure surface
and aloft builds into the region. Will see warming a warming trend
as the weekend progresses. Another strong cold front looks to
approach early next week, with cooler temperatures behind the front,
and showers and thunderstorms.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 750 PM Wednesday...

Currently VFR, however a line of showers and thunderstorms has
formed out ahead of an approaching cold front and this line will
push through the region overnight. Have tried to time out the
progression of the line the best as possible and bring IFR
conditions into HTS/PKB/CRW based on current movement and speed.
However, the convection will likely weaken and IFR conditions
may not be met. Most confidence for IFR to occur in
thunderstorms is at HTS at this time. For areas further east,
not enough confidence to drop forecast to IFR conditions.

Conditions will improve after the main line of storms passes
with generally MVFR to VFR conditions overnight. Cold front and
more showers and low clouds with MVFR conditions moves into the
region tomorrow. Winds will become quite gusty with the front
with 25 to 35 knots possible late in the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
FRIDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Convection timing and conditions could
vary.  Winds tomorrow may be stronger than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 04/06/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    M    L    M    L    L    M    M    M
HTS CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    M    L    M    H    H    L    M
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    L    M    L
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    L    L    L    H    H    M

AFTER 00Z FRIDAY...
IFR possible in wrap around moisture late Thursday through Friday,
especially in the mountains with snow Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/JW/MC
NEAR TERM...JW/MPK/MC
SHORT TERM...SL
LONG TERM...SL
AVIATION...MPK
Hazardous weather outlook, Apr 5, 4:32 AM EDT, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Wed Apr 5 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-060845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
432 AM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A strong low pressure system and cold front will bring showers and
strong to possibly severe thunderstorms late today and tonight,
which also may cause localized flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain showers will change over to snow showers for Thursday night and
early Friday, but with little to no accumulation expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ520-522-523-526-060845-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
432 AM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

A strong low pressure system and cold front will bring showers and
strong to possibly severe thunderstorms tonight, which also may
cause localized flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain showers will change to snow showers later on Thursday, and
continue into Friday. Winter weather advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 5, 8:21 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT WED APR 5 2017

KYZ101>103-105-OHZ066-067-075-083>087-060115-
Boyd-Greenup-Carter-Lawrence-Jackson-Athens-Meigs-Morgan-Gallia-
Lawrence-Perry-Vinton-
821 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...NORTH
CENTRAL LAWRENCE...CARTER...NORTHWESTERN MEIGS...PERRY...WESTERN
GALLIA...JACKSON...NORTHWESTERN MORGAN...WESTERN ATHENS...VINTON AND
LAWRENCE COUNTIES...

At 820 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Summit Station to near Sharkey.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Athens, Ashland, Portsmouth, Ironton, Jackson, Wellston, Nelsonville,
New Lexington, Grayson, Coal Grove, Glouster, Mcarthur, Olive Hill,
Oak Hill, Somerset, Rio Grande, Albany, Shawnee, Lake Hope State Park
and Cannonsburg.

This includes Interstate 64 in Kentucky between mile markers 149 and
191.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3982 8217 3976 8191 3819 8268
      3818 8305 3827 8317 3819 8326 3821 8330
      3832 8334 3834 8323 3873 8303 3875 8288
      3857 8281 3875 8266 3895 8281 3937 8275
      3947 8217 3956 8216 3960 8238 3993 8246
TIME...MOT...LOC 0020Z 281DEG 43KT 4006 8279 3826 8355

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:21 PM EDTSpecial Weather StatementRLXBoyd, Carter, Greenup54 min
Apr 5, 9:24 PM EDTSpecial Weather StatementRLXBoyd, Greenup, Lawrence66 min
Apr 5, 9:43 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup32 min
Apr 6, 5:57 AM EDTWind AdvisoryRLXBoyd, Carter, Greenup, Lawrence16 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.